Kansas, 2006

Blizzard in Kansas, March 19 to 21, 2006

March 19 to 21, 2006 · NWS DDC · 22 events in 22 counties and zones

A vigorous upper level storm system moved out of New Mexico late Saturday, March 18th, sending overrunning moisture northward into Kansas. A stationary front along the Kansas-Oklahoma border served as a focusing boundary for precipitation, which began as rain on Sunday, March 19th, then quickly changed to snow Sunday night and continued much of the day Monday, March 20th.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A vigorous upper level storm system moved out of New Mexico late Saturday, March 18th, sending overrunning moisture northward into Kansas. A stationary front along the Kansas-Oklahoma border served as a focusing boundary for precipitation, which began as rain on Sunday, March 19th, then quickly changed to snow Sunday night and continued much of the day Monday, March 20th. When the system finally exited Southwest Kansas late Monday, heavy snow covered much of the area. A 60-mile wide band of 8 to 10 inches of snow fell along a line centered from Ness City to Garden City to Ulysses to 10 miles north of Hugoton, with a 25-mile wide tongue of 8 to 10 inches of snow also from Sublette southeastward to Meade. Two small pockets of 10 to 11 inches of snow fell within the 60-mile wide band: one in the central part of Haskell County; and the second one from northwest Hodgeman County into extreme eastern Finney County. A large area of 6 to 8 inches of snowfall surrounded the band of higher amounts, and was west and north of a line from Wakeeney to LaCrosse to Minneola to just south of Meade to Liberal to Elkhart. East of this line, a 10 to 20-mile wide band of snow with 4 to 5 inch amounts. The southeastern part of the DDC CWA received 2 inches of snow or less from this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 19, 2:16 PM CST, 5 hours 44 minutes earlier.

Area forecast discussion, Mar 19, 2:16 PM CST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
216 PM CST SUN MAR 19 2006

.DISCUSSION...

DAYS 1-2...

25H JET STREAK NEAR THE BASE OF OUR BAJA LOW HAS BEEN
UNDERESTIMATED BY PREVIOUS GFS RUNS. THE 12Z GFS NOW APPEARS TO BE
DOING A BETTER JOB WITH THIS FEATURES AND BASED ON LATEST W/V
LOOP SEE LITTLE REASON NOT TO FOLLOW THE NEW SLOWER GFS/UKMET/ECMWF
SOLUTION. AS A RESULT EARLY MONDAY IS LOOKING VERY INTERESTING. A CROSS
SECTION FROM OKC-GLD SHOWING DECENT AMOUNT OF ELEVATED CAPE AS
FAR NORTH AS DDC. GOOD VVEL PRESENT AS OUR BAJA SYSTEM MOVES
ACROSS THE PANHANDLE TOWARDS KANSAS. THIS IS WHERE WE SHOULD SEE OUR
RAIN-SNOW TRANSITION FOR OUR SRN CWA WITH HEAVY SNOW AND THUNDER
POSSIBLE AROUND DAYBREAK. IMPRESSIVE QPF NUMBERS SO THE QUESTION
IS HOW MUCH WILL FALL AS RAIN AND HOW MUCH WILL FALL AS SNOW.
BASED ON PROGGED SOUNDINGS HAVE FAVORED KEEPING PCPN ALL
RAIN AND SLEET SE OF DDC WHILE CHANGING IT OVER TO SNOW ELSEWHERE.
BASED OVERNIGHT AND EARLY MONDAY MORNING ON 10 TO 1 SNOW RATIOS
WHICH COULD PRODUCE A QUICK 4-6 INCHES TO AREAS IN OUR NORTH BY
NOON.

AS THIS SYSTEM PASSES OUR 7H BAROCLINIC ZONE THEN MOVES VERY SLOWLY
EAST ACROSS SOUTHWEST KANSAS. THIS WILL BRING OUR NEXT ROUND OF
STEADY..HEAVIER SNOWS. 7H TEMPS COOLING QUICKLY SO LIQ-SNOW RATIO
EXPECTED TO BE HIGHER. AS A RESULT ALREADY UPDATED OUR WINTER
STORM WATCH TO A WARNING FOR AREAS SOUTH AND WEST OF DODGE CITY.
SOUTHEAST OF THE AREA DECIDED TO GO WITH ONLY AN ADVISORY. LOOKS
LIKE A SHAPE CUTTOFF ON PCPN.

ALONG WITH THE SNOW...WINDS WILL BE INCREASING AS SFC LOW DEEPENS
OVER THE PANHANDLE OF TX AND MOVES EAST ACROSS OKLAHOMA.
TEMPERATURES NOT GOING ANYWHERE AND EVEN EXPECT THEM TO FALL
DURING THE DAY. PREVIOUS SHIFT HAD THE RIGHT IDEA WITH THE
POTENTIAL FOR NEAR BLIZZARD CONDITIONS IS SOME AREAS ON MONDAY.

DAYS 3-7...

FORECAST CHALLENGES FOR THIS EXTENDED PERIOD ARE CHANCES FOR SNOW
AND AMOUNTS ON WEDNESDAY, AND HIGH TEMPERATURES THROUGH SUNDAY
WITH ANY LINGERING SNOW ON THE GROUND.

GFS AND EC MODEL HAVE ANOTHER SHORTWAVE TROUGH MOVING THROUGH
WESTERN KANSAS ON WEDNESDAY. THE GFS HAS COOLED LAYER TEMPS
SIGNIFICANTLY FROM YESTERDAYS RUN WHILE THE EC HAS BEEN MORE EVEN
AND A BIT SLOWER. HAVE UPPED POPS MAINLY IN THE NORTH AND ADDED MORE
SNOW. COULD HAVE A FEW INCHES FROM DODGE AND NORTH IF QPF FROM GFS IS
CORRECT. THEN THE BIG QUESTION IS HIGH TEMPERATURES WITH SOME
POSSIBLY LARGE SNOW AMOUNTS ON THE GROUND ESPECIALLY ACROSS THE
NORTH CWA. HAVE LOWERED HIGHS A FEW NOTCHES WITH THIS IN
ANTICIPATION BUT MAY NOT BE ENOUGH. AFTER UPPER WAVE GOES THROUGH ON
WEDNESDAY MORE SHORTWAVE ENERGY SPILLS DOWN ACROSS THE UPPER MIDWEST
INTO THE MISSISSIPPI VALLEY REGION KEEPING THE COOLER SOUTHEAST
WINDS IN PLACE, SO NOT EXPECTING A SIGNIFICANT WARM UP. THEN FINALLY
UPPER RIDGING IS FORECAST TO BRING SOME WARMER TEMPS BACK INTO THE
REGION BY SUNDAY WITH HIGHS AROUND 6O IF THE SNOW CAN BE GONE BY
THEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  30  30  18  29 / 100 100  90   0
GCK  29  29  16  29 / 100 100  90   0
EHA  32  32  15  29 / 100 100  80   0
LBL  32  32  17  29 / 100 100  90   0
HYS  30  30  19  30 / 100 100  90  10
P28  34  34  25  35 / 100 100  90  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO
MIDNIGHT CST /11 PM MST/ MONDAY NIGHT FOR KSZ030-KSZ031-KSZ043-
KSZ044-KSZ045-KSZ046-KSZ061-KSZ062-KSZ063-KSZ064-KSZ065-KSZ066-
KSZ074-KSZ075-KSZ076-KSZ077-KSZ078-KSZ079-KSZ080-KSZ084-KSZ085-
KSZ086-KSZ087-KSZ088.

WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO MIDNIGHT CST MONDAY
NIGHT FOR KSZ081-KSZ089-KSZ090.

&&

FN18/06
Hazardous weather outlook, Mar 19, 3:30 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CST SUN MAR 19 2006

KSZ030-031-043>046-061>066-074>080-084>088-202130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
MORTON-STEVENS-SEWARD-MEADE-CLARK-
330 PM CST SUN MAR 19 2006 /230 PM MST SUN MAR 19 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A WINTER STORM WARNING IN EFFECT STARTING AT MIDNIGHT
TONIGHT ACROSS THE AREA. RAIN SHOWERS AND A FEW THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON. THE THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE. THE RAIN WILL CHANGE OVER TO SLEET AND SNOW OVERNIGHT. SNOW
ACCUMULATIONS BY MONDAY MORNING ARE EXPECTED TO RANGE FROM AN INCH
OR TWO FROM ST JOHN TO DODGE CITY TO SYRACUSE WITH UP TO 5 INCHES
POSSIBLE NEAR HAYS. THE SNOW WILL COMBINE WITH NORTHEAST WINDS OF
15 TO 30 MPH TO CREATE HAZARDOUS TRAVEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE WINTER STORM WARNING CONTINUES THROUGH MIDNIGHT MONDAY NIGHT.
SNOW...POSSIBLY HEAVY AT TIMES WILL CONTINUE ACROSS THE AREA
THROUGH THE DAY. TOTAL SNOWFALL ACCUMULATIONS ACROSS THE AREA WILL
RANGE FROM 8 TO 14 INCHES BY TUESDAY MORNING. THE HEAVIEST
SNOWFALL IS EXPECTED TO OCCUR NORTH OF A DODGE CITY TO GARDEN CITY
LINE AND IN THE MORNING TO EARLY AFTERNOON MONDAY AND COMBINE WITH
STRONG NORTHERLY WINDS TO CREATE NEAR BLIZZARD CONDITIONS IN OPEN
COUNTRY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY TONIGHT BUT ARE
ENCOURAGED TO REPORT SNOWFALL MONDAY MORNING.

KSZ081-089-090-202130-
PRATT-COMANCHE-BARBER-
330 PM CST SUN MAR 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.
THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. THE RAIN WILL
CHANGE OVER TO SLEET BY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A WINTER WEATHER ADVISORY IN EFFECT STARTING AT 6 AM
MONDAY MORNING. A WINTRY MIX OF RAIN...SLEET AND SNOW WILL DEVELOP
BY DAYBREAK AND THEN CHANGE OVER TO ALL SNOW DURING THE EARLY
MORNING HOURS. ONCE THE RAIN CHANGES OVER TO SNOW...STEADY SNOW
IS THEN EXPECTED TO CONTINUE THROUGH MONDAY NIGHT WITH PERIODS OF
HEAVY SNOW POSSIBLE LATE IN THE DAY. TOTAL SNOWFALL ACCUMULATIONS
OF 3 TO 5 INCHES ARE EXPECTED BY MIDNIGHT MONDAY NIGHT. PERIODS OF
HEAVY SNOW WILL COMBINE WITH NORTH TO NORTHEAST WINDS OF 15 TO 30
MPH TO REDUCE VISIBILITIES DUE TO BLOWING AND DRIFTING SNOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY TONIGHT.

18

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 blizzard. Local standard time, as filed.

Blizzard, Clark

When
March 19, 8:00 PM CST to March 21, 6:00 AM CST
Where
Clark forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

Blizzard, Edwards

When
March 19, 8:00 PM CST to March 21, 6:00 AM CST
Where
Edwards forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Blizzard, Ellis

When
March 19, 8:00 PM CST to March 21, 6:00 AM CST
Where
Ellis forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Blizzard, Finney

When
March 19, 8:00 PM CST to March 21, 6:00 AM CST
Where
Finney forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Blizzard, Ford

When
March 19, 8:00 PM CST to March 21, 6:00 AM CST
Where
Ford forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Blizzard, Grant

When
March 19, 8:00 PM CST to March 21, 6:00 AM CST
Where
Grant forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Blizzard, Gray

When
March 19, 8:00 PM CST to March 21, 6:00 AM CST
Where
Gray forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Blizzard, Hamilton

When
March 19, 8:00 PM CST to March 21, 6:00 AM CST
Where
Hamilton forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Blizzard, Haskell

When
March 19, 8:00 PM CST to March 21, 6:00 AM CST
Where
Haskell forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Blizzard, Hodgeman

When
March 19, 8:00 PM CST to March 21, 6:00 AM CST
Where
Hodgeman forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Blizzard, Kearny

When
March 19, 8:00 PM CST to March 21, 6:00 AM CST
Where
Kearny forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Blizzard, Lane

When
March 19, 8:00 PM CST to March 21, 6:00 AM CST
Where
Lane forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Blizzard, Meade

When
March 19, 8:00 PM CST to March 21, 6:00 AM CST
Where
Meade forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Blizzard, Morton

When
March 19, 8:00 PM CST to March 21, 6:00 AM CST
Where
Morton forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Blizzard, Ness

When
March 19, 8:00 PM CST to March 21, 6:00 AM CST
Where
Ness forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Blizzard, Pawnee

When
March 19, 8:00 PM CST to March 21, 6:00 AM CST
Where
Pawnee forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Blizzard, Rush

When
March 19, 8:00 PM CST to March 21, 6:00 AM CST
Where
Rush forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Blizzard, Scott

When
March 19, 8:00 PM CST to March 21, 6:00 AM CST
Where
Scott forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Blizzard, Seward

When
March 19, 8:00 PM CST to March 21, 6:00 AM CST
Where
Seward forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Blizzard, Stanton

When
March 19, 8:00 PM CST to March 21, 6:00 AM CST
Where
Stanton forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Blizzard, Stevens

When
March 19, 8:00 PM CST to March 21, 6:00 AM CST
Where
Stevens forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

Blizzard, Trego

When
March 19, 8:00 PM CST to March 21, 6:00 AM CST
Where
Trego forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498183, 5498184, 5498185, 5498186, 5498187, 5498188, 5498189, 5498190, 5498191, 5498192, 5498193, 5498194, 5498195, 5498196, 5498197, 5498198, 5498199, 5498200, 5498201, 5498202, 5498203, 5498204.